Electrolytes Question #31

Question

A client experiences muscle cramps, numbness, and tingling of the extremities, and twitching of the facial muscle and eyelid when the facial nerve is tapped. Which should the nurse consider this client is experiencing?

Answers

  1. Hypokalemia
    • Rationale:
  2. Hypernatremia
    • Rationale:
  3. Hypermagnesemia
    • Rationale:
  4. Hypocalcemia
    • Rationale:

Overview

Explanation

The correct answer is D. The indicators of hypocalcemia are tingling and numbness of the lips, tongue, fingers and feet, muscle cramps, twitching of the facial muscles, and bone pain. The Chvostek’s sign is considered positive when the facial muscle and eyelid twitch when the facial nerve is tapped. Facial twitching, muscle cramps, numbness and tingling of the extremities are not associated with hypokalemia, hypernatremia, or hypermagnesemia.

NCLEX TIP: Using critical thinking is recommended when reading priority questions. Recognizing key words in the answer choices will allow you to know how to choose the correct answer for the question. Go through each answer choice and decide is it: Maslow’s hierarchy, safety-related, or following the nursing process (ADPIE). Never complete a nursing action that is outside the scope of practice.

Learning Outcomes

Test Taking Tip

Video Rationale